Erythropoietin-producing tubercle granuloma in a hemodialysis patient
1 Department of Nephrology and Hypertension, Kawasaki Medical School, 577 Matsushima, Kurashiki, Okayama, 7010192, Japan
2 Current address; Department of Anesthesiology, Kobe City Medical Center General Hospital, 2-1-1 Minatojima-nakamachi, Chuo-ku, Kobe, Hyogo, 6500046, Japan
3 Current address; Department of Internal Medicine, Fukuyama City Hospital, 5-23-1, Zao-cho, Fukuyama, Hiroshima, 7218511, Japan
BMC Nephrology 2013, 14:91 doi:10.1186/1471-2369-14-91Published: 21 April 2013
We describe a case of a fever of unknown etiology that was caused by a caseating tubercle granuloma which produced erythropoietin. To our knowledge, this is the first report of an erythropoietin- producing granuloma.
A 48-year-old Japanese man with a 5-year history of maintenance hemodialysis for diabetic nephropathy presented with an intermittent fever over a few months. During febrile periods he developed erythema nodosum on his legs. Computed tomography showed axillary lymph node enlargement and this was further corroborated by a gallium scan that revealed high gallium uptake in these nodes. A Mantoux test was positive and an interferongamma release assay for tuberculosis diagnosis was also positive. Lymph node tuberculosis was suspected and the patient underwent lymphadenectomy. Histological analysis of the lymph nodes revealed a caseating granuloma that showed positive results on an acid-fast bacteria stain and a Mycobacterium tuberculosis polymerase chain reaction test. After lymphadenectomy, however, the patient’s hemoglobin levels rapidly decreased from 144 to 105 g/L, and this was further compounded by a decrease in serum erythropoietin from 223 mIU/mL to 10.7 mIU/mL by postoperative day 21. We suspected the tubercle to be a source of the erythropoietin and this was further confirmed by in situ hybridization.
We report for the first time ectopic erythropoietin production by a tuberculous lymph node. Our observations are substantiated by a postoperative decline in his erythropoietin level and a clinical requirement for erythropoietin treatment.